Texas, 2020

Hail and Damaging Winds in Texas, June 18 to 22, 2020

June 18 to 22, 2020 · NWS SJT · 6 events in 4 counties and zones

The dryline interacting with a moist airmass and upper level disturbances resulted in a few severe thunderstorms from June 18 through June 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dryline interacting with a moist airmass and upper level disturbances resulted in a few severe thunderstorms from June 18 through June 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 18, 5:13 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 18, 5:13 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
613 PM CDT Thu Jun 18 2020

.AVIATION...
/00Z TAFS/

Cluster of storms between KSJT and KABI early this evening is
showing only slow motion to the north. WIll hold off on mentioning
any tstm chances til it appears the chances of a storms at the
terminal location are a little higher. Otherwise, more of the same
with late night MVFR stratus moving into the area and then
lifting and dissipating my mid to late morning. Gusty south to
southeast winds will continue.

&&

.PREV DISCUSSION... /issued 239 PM CDT Thu Jun 18 2020/

SHORT TERM...
(Tonight and Friday)

..Limited Rain Potential...

Although the atmosphere isn't structured in a way which would
cause high confidence of rain, current conditions do warrant
at least some level of lower confidence. A dryline, well to our
west, may initiate thunderstorms this afternoon and evening. If
so, some thunderstorms may move into our western counties. Also,
some thunderstorms may develop to our southwest and move across
our southern counties, mainly along our Interstate 10 corridor.
For tomorrow, rain confidence remains low; nevertheless, a
thunderstorm complex in the Texas panhandle may produce boundaries
later tonight, which could move into our northern counties and
serve as a focus for thunderstorm develop, mainly across our
northern counties Friday.

LONG TERM...
(Friday Night through Thursday)

..Mainly Dry and Hot...

Long term rain chances, for most of West Central Texas, do not
look very promising, and it looks likely a gradual warming trend
will create triple-digit afternoon highs, by the start of this
next work week. Models indicate the upper level flow, over Texas,
will gradually shift, from more or less west to east, to more
northwest to southeast. Both of these upper flow patterns can,
and often times do, produce conditions favorable for showers and
thunderstorms. So, maintaining at least a slight chance, for some
of our counties, where we already had rain chances, looks
reasonable. However, models do present very different rain
chances; so, confidence isn't real high. As for temperatures, and
especially afternoon high temperatures, models do agree much
better and indicate possible triple-digit highs, for early next
week. Then, a weak back-door front may produce afternoon highs
closer to those more usual for mid to late June, by mid to late
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  92  68  93 /  20  20  30  10
San Angelo 	 75  95  70  96 /  20  10  20  10
Junction 	 74  91  68  93 /  20   5   5   5
Brownwood 	 72  91  68  93 /  20  20  20  10
Sweetwater 	 72  91  68  94 /  20  20  40  20
Ozona      	 72  91  69  92 /  20  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Jun 18, 1:12 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
212 PM CDT Thu Jun 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
212 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms tonight, along and
west of a Rotan...Sweetwater...San Angelo to Junction line. While
organized severe weather is not expected, an isolated storm could
become severe, with damaging winds the main hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight risk of severe thunderstorms Friday night,
mainly north of a Mertzon...San Angelo to Cross Plains line. The
main hazards are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 18, 4:29 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
529 PM CDT Thu Jun 18 2020

TXZ066-072-073-182300-
Runnels TX-Tom Green TX-Concho TX-
529 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOM GREEN...
SOUTHWESTERN RUNNELS AND NORTHWESTERN CONCHO COUNTIES UNTIL 600 PM
CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mereta, or 10 miles west of Paint Rock, moving north at 10 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lowake around 550 PM CDT.
  Miles and Rowena around 600 PM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 380 And Ranch Road 381.

LAT...LON 3136 9999 3135 10016 3173 10020 3172 9992
TIME...MOT...LOC 2228Z 188DEG 11KT 3150 10010
Special weather statement, Jun 18, 4:32 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
532 PM CDT Thu Jun 18 2020

TXZ065-066-182300-
Runnels TX-Coke TX-
532 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE AND
NORTHWESTERN RUNNELS COUNTIES UNTIL 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norton, or 13 miles west of Winters, moving north at 5 mph.

Penny size hail and wind gusts in excess of 45 mph will be possible
with this storm.

This strong thunderstorm will be near...
  Fort Chadbourne and Wingate around 600 PM CDT.

Other locations impacted by this storm include Wilmeth, Ballinger
Lake, Pumphrey and Oak Creek Reservoir.

LAT...LON 3172 9993 3173 10023 3207 10030 3208 10002
TIME...MOT...LOC 2230Z 149DEG 5KT 3193 10018
Special weather statement, Jun 18, 4:57 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
557 PM CDT Thu Jun 18 2020

TXZ054-065-066-127-182330-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
557 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL
630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Chadbourne, or near Blackwell, moving north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Wingate around 600 PM CDT.
  Hylton around 615 PM CDT.
  Happy Valley around 630 PM CDT.

Other locations impacted by this storm include Wilmeth, Drasco,
Pumphrey, Oak Creek Reservoir and Shep.

LAT...LON 3179 9989 3181 10026 3224 10034 3224 10000
TIME...MOT...LOC 2255Z 206DEG 9KT 3208 10022
Special weather statement, Jun 18, 5:34 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
634 PM CDT Thu Jun 18 2020

TXZ065-066-127-190000-
Runnels TX-Coke TX-Taylor TX-
634 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COKE...SOUTHERN
TAYLOR AND NORTHERN RUNNELS COUNTIES UNTIL 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maverick, or 15 miles west of Winters. Other strong storms were
located along the Taylor and Runnels county line east of highway
277. All the storms were drifting north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with the
strongest of these storms.

This strong thunderstorm will be near...
  Norton around 650 PM CDT.

Other locations impacted by this storm include Lake Abilene, Drasco,
Camp Tonkawa, Pumphrey, Shep, Wilmeth, Lake Winters Lake and Ovalo.

LAT...LON 3189 9983 3177 10022 3187 10035 3209 10020
      3209 10015 3215 10015 3226 10007 3224 9971
TIME...MOT...LOC 2332Z 222DEG 10KT 3187 10021
Special weather statement, Jun 18, 6:29 PM CST, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
729 PM CDT Thu Jun 18 2020

TXZ066-127-190115-
Runnels TX-Taylor TX-
729 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TAYLOR AND
NORTHEASTERN RUNNELS COUNTIES UNTIL 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bradshaw, or 11 miles northeast of Winters. A second strong storm
was located just west of Tuscola. Both storms were moving northeast
at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Lawn around 750 PM CDT.
  Tuscola around 745 PM CDT.

Other locations impacted by this storm include Lake Abilene, Drasco,
Camp Tonkawa and Ovalo.

LAT...LON 3197 9978 3206 10000 3235 9992 3234 9965
TIME...MOT...LOC 0028Z 225DEG 15KT 3209 9984
Special weather statement, Jun 18, 6:31 PM CST, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
731 PM CDT Thu Jun 18 2020

TXZ065-066-190100-
Runnels TX-Coke TX-
731 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND WEST
CENTRAL RUNNELS COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tennyson, or 14 miles southeast of Robert Lee, moving northeast at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Maverick around 800 PM CDT.

LAT...LON 3172 10026 3172 10036 3180 10038 3194 10023
      3182 10000
TIME...MOT...LOC 0030Z 258DEG 5KT 3177 10029

The radar

The San Angelo radar (KSJT), 46 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Coke

When
June 18, 6:49 PM CST to 6:51 PM CST
Where
Coke County, 0.69 mi N of Tennyson
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
31.740, -100.280

The Coke County Sheriffs office reported ping pong sized hail.

Hail, Nolan

When
June 19, 7:26 PM CST to 7:28 PM CST
Where
Nolan County, 0.9 mi SE of Janus
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -100.620

Thunderstorm Wind, Nolan

When
June 19, 7:44 PM CST to 7:45 PM CST
Where
Nolan County, 1.88 mi WSW of Edleona
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -100.480

Thunderstorm Wind, Taylor

When
June 19, 8:48 PM CST to 8:49 PM CST
Where
Taylor County, 0.58 mi W of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.740

A trained spotter estimated a wind gust between 50 and 60 mph.

Hail, Taylor

When
June 19, 8:52 PM CST to 8:54 PM CST
Where
Taylor County, 3.5 mi W of Abilene
Measured
0.88 in hail
Reported by
Public
Coordinates
32.450, -99.790

The public reported nickel sized hail 1 mile west of Abilene.

Hail, Tom Green

When
June 22, 5:46 PM CST to 5:48 PM CST
Where
Tom Green County, 3.63 mi SW of Goodfellow Afb
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
31.390, -100.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901426, 901427, 901436, 901437, 901428, 901431.